Thyroid cancer

A place for people affected by thyroid cancer to support one another, ask questions, and share their experiences.

TSH suppression levels and high T4 symptoms

Mark79
Posted by

Hi Everyone,

Just looking for some context in regard to 9months post RAI on TSH suppression.

I had a hemi Nov 2018, completion Dec 2018. 27mm tumour and X3 microtumours, papillary TC follicular variant. No vascular or capsular invasion. Had RAI Mar 2019.

Ive recently had a 9month post RAI U/S and stimulated Tg blood test. US was clear and Tg was less than 1.

All very positive in terms of the prognosis and treatment but like many on TSH suppression, i'm struggling with sleep and fatigue. My last TFT was T4 24.9 and TSH 0.04. My oncology department are reviewing the option of relaxing my TSH suppression as they are deeming me low risk. Ive heard others mention that the TSH suppression aim is to be less than 0.1 but is this still the case for a low risk patient? Also, can the trouble sleeping & fatigue be attributed to a T4 of 24.9 if this is on the upper limit of normal? 

Thanks,

Mark

"Be strong, Face your fears....and carry on regardless"
Lass
Posted by

Heya Mark,

Yeh, you're over suppressed.

TSH should be looking to be as close to 0.1 as possible, not under it. So at 0.04 you're way below. Then some scales have a 'normal' T4 as being up to 20, others have it up to 25. So at 24.9 you're pushing it either way. So I think they'll probably relax you off a bit, maybe to whatever dose you're on now on one day, then 25 less the next, then alternating the doses that way. Or if you're already doing that, put you on the lower dose consistently. I'd let them stew on it for a week, and then chase them up if you've not heard anything back.

If you're having trouble sleeping, then that's more than likely the cause of your fatigue. As for the cause of your trouble sleeping, that could be the high T4, but it could also be the stress and worry, even if that's just subconsciously. Have you tried all the recommended tips to help aid sleep?

  • No screens at least an hour before you go to bed.
  • Dim the lights if you can for that same hour
  • No caffeine after lunch.
  • A warm, milky drink right before bed.
  • Something to wind down with in bed, like a book.
  • Mindfulness or meditation exercises while in bed.
  • A cool shower right before bed.

Lass

xx

Hope is important because it can make the present moment less difficult to bear. If we believe that tomorrow will be better, we can bear a hardship today. - Thich Nhat Hanh

Mark79
Posted by

Hi Lass,

I'm currently on 125/150 alternate days. I started on 150 but got moved down due to palpations. I guess the next step is 125 solely.

To be honest I dont feel overly stressed. As a family we've had a bad year (3 cancer diagnoses) but everyone is doing well so we're all at the point of trying to move on with our lives.

I do try to do most of the things you've mentioned to help sleep. The GP gave me sleeping tablets but they didnt help, if anything, they just made me feel worse in the morning.

Hopefully they'll come up with something and it makes a difference....I guess T4/TSH is just an invisible balancing act....Small subtleties making big differences.

Thanks for the perspective. 

Mark

"Be strong, Face your fears....and carry on regardless"
Lass
Posted by

Yeh, my T4 is up at around 24 at the last check, but my TSH was up to 6 point something. So they've increased my dose. The highest my T4 got to was 29 point something...... I don't recommend it. lol. But I've had palpitations for years now, and they aren't going to be going anywhere as I'm a high risk incurable. So they've put me on beta blockers and blood pressure meds instead to help that as well as my high heart rate and my high blood pressure. So with some of the side effects, you've just got to learn to live with them.

But it does sound like you've got a lot of stress in your life, and stress is one of those things you can be completely unaware of as it's only in your subconscious. So you get the side effects and not the feeling of being stressed. So I think if I were you, I'd look into the meditation apps and see if anything clicked with me and then see if any of it helped.

And yeh, those sleeping tablets sound similar to the ones my friend was put on the first time around. She didn't feel safe driving in the morning, because she felt so terrible and sluggish. However her doctor tried her on another type, and those have worked wonders. (She's not got any sort of thyroid issue though) So if you haven't, might be worth another chat with the GP to see if there's another type they might be able to prescribe if you wanted.

My fingers are crossed that the next dose drop will help things out! Remember to get your bloods done 8 weeks after your dose is changed too, to make sure all is still ok with your levels.

Lass

xx

Hope is important because it can make the present moment less difficult to bear. If we believe that tomorrow will be better, we can bear a hardship today. - Thich Nhat Hanh